In the United States, Tylenol (acetaminophen) overdoses are the predominant cause of acute liver failure. Fortunately, over 70% of people recover completely in three months, and more than 80% survive. Prognosis is best for those who receive Tylenol overdose treatment soon after an overdose occurs. These treatments typically include hospitalization, extensive blood tests, “antidote” medications, and liver transplantation.
What To Do After a Tylenol Overdose
Do not wait! Contact 9-1-1 or your local Poison Control center at 1-800-222-1222. You may have liver damage even if you don’t have symptoms of a Tylenol overdose. Symptoms may not appear for days, and when they do, severe liver damage may have already occurred.
Your individual treatment will depend on:
- The dose of acetaminophen that was consumed and how long ago.
- How much alcohol you drink on average.
- Any other medications you took that also contain acetaminophen.
- Underlying health or nutritional problems. Risk factors such as liver disease, hepatitis, cirrhosis, poor nutrition, and fasting (not eating anything) increase your risk of liver damage.
Tylenol Overdose Treatment
Every year, more than 30,000 people require hospitalization for liver damage caused by a Tylenol overdose. The type of treatment varies depending on how badly the patient’s liver has been damaged. In patients with acute liver failure, intensive care is necessary to prevent multi-organ system failure, kidney failure, high blood pressure, severe bleeding, sepsis (blood infection), cerebral edema, coma, and death.
Tylenol overdose treatments include:
- Limiting the amount of Tylenol that is absorbed. Patients who receive treatment for a Tylenol overdose within 4 hours will likely have their stomach pumped (“gastric lavage”). They may also be given activated charcoal to eliminate any Tylenol remaining in the stomach or intestines.
- Inactivate the toxic metabolite of Tylenol. Overdoses cause the liver to convert Tylenol into a highly-toxic metabolite called N-acetyl-p-benzoquinoeimine (NAPQI). Certain “antidote” medications can detoxify NAPQI, including methionine, cysteamine, and N-acetylcysteine.
Tylenol Overdose Antidote: N-Acetylcysteine (NAC)
N-Acetylcysteine (NAC) has been widely-used as an “antidote” for Tylenol overdoses since the mid-1980s. NAC binds directly to NAPQI (the toxic metabolite of acetaminophen) and helps the body eliminate it in the bile. If NAC is given within 16 hours of an overdose, it can prevent acute liver failure. If liver failure has already occurred, administering NAC up to 48 hours after an overdose can still improve a patient’s chance of survival and lower the risk of multi-organ system failure.
NAC Treatment and Rumack-Matthew Nomogram
Healthcare professionals use the Rumack-Matthew nomogram to decide whether to administer NAC. This is a graph that helps predict whether a patient is likely to develop liver damage. Patients undergo a blood test, and doctors plot the level of acetaminophen on the nomogram. If values are above the hepatotoxicity line, the patient is normally given NAC.
Liver Transplantation: Treatment for Acute Liver Failure
For patients with acute liver failure, a liver transplant is the only treatment that can significantly improve that patient’s chances of survival. Unfortunately, the waiting list for healthy donor livers is very long, and about one-fifth of people on the waiting list do not survive long enough to receive a transplant.